SGLT2 Inhibitors and ketoacidosis: Warnings about too much acid in the blood and serious urinary tract infections included in new drug labels
Last Updated on December 5, 2015 by Joseph Gut – thasso
December 5, 2015 – A safety review by the American Food and Drug Administration (FDA) has resulted in the addition of specific warnings to the drug labels of a specific class of type 2 diabetes medicines called sodium-glucose cotransporter-2 (SGLT2) inhibitors about the risks of too much acid in the blood and of serious urinary tract infections. Both conditions can result in hospitalization.
SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes. Medicines in the SGLT2 inhibitor class include Canagliflozin (Invokana), Canagliflozin / Metformin (Invokamet), Dapagliflozin (Farxiga), Dapaglifloxin / Metformin (Xigduo), Empagliflozin (Jardiance), Empagliflozin / Metformin (Synjardi), and Empagliflozin / Linagliptin (Glyxambi).
Already in May 2015, the FDA had issued a drug safety communication warning about the risk of ketoacidosis with SGLT2 inhibitors and alerting that the agency would continue to evaluate this potentially serious safety issue. In doing so, a review of the FDA Adverse Event Reporting System (FAERS) database from March 2013 to May 2015 identified 73 cases of ketoacidosis in patients with type 1 or type 2 diabetes treated with SGLT2 inhibitors (see the Drug Safety Communication Data Summary). Symptoms of ketoacidosis include nausea, vomiting, abdominal pain, tiredness, and trouble breathing. Thasso post had a report on the issue at the time.
FDA also identified 19 cases of life-threatening blood infections (urosepsis) and kidney infections (pyelonephritis) that started as urinary tract infections with the SGLT2 inhibitors reported to FAERS from March 2013 through October 2014. All 19 patients were hospitalized, and a few required admission to an intensive care unit or dialysis in order to treat kidney failure.
As a result, FDA added new Warnings and Precautions to the labels of all SGLT2 inhibitors to describe these two safety issues, and to provide prescribing and monitoring recommendations. FDA is also requiring manufacturers of SGLT2 inhibitors to conduct a required postmarketing study. This required enhanced pharmacovigilance study requests that manufacturers perform analyses of spontaneous postmarketing reports of ketoacidosis in patients treated with SGLT2 inhibitors, including specialized follow-up to collect additional information, for a period of 5 years.
Patients should stop taking their SGLT2 inhibitor and seek medical attention immediately if they have any symptoms of ketoacidosis. Health care professionals should assess for ketoacidosis and urinary tract infections in patients taking SGLT2 inhibitors who present with suggestive symptoms. Ketoacidosis associated with the use of SGLT2 inhibitors can occur even if the blood sugar level is not very high. If ketoacidosis is suspected, the SGLT2 inhibitor should be discontinued and treatment instituted promptly. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program by completing and submitting the report online at: www.fda.gov/MedWatch/report
Read the MedWatch Safety Alert, including a link to the FDA Drug Safety Communication, at:
...October 30, 2018
...August 13, 2018
Mar...March 20, 2016
June 0...June 8, 2016
June 2...June 23, 2022
Just published in http://www.nejm.org/doi/full/10.1056/NEJMc1701990?rss=mostViewed:
Risk of Diabetic Ketoacidosis after Initiation of an SGLT2 Inhibitor.
SGLT2 inhibitors were associated with approximately twice the risk of diabetic ketoacidosis as were DPP4 inhibitors, although cases of diabetic ketoacidosis leading to hospitalization were infrequent. The increased risk of diabetic ketoacidosis with SGLT2 inhibitors is among the factors to be considered at the time of prescribing and throughout therapy if patients present with symptoms suggestive of diabetic ketoacidosis.